Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 289, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2011, 10:28 AM CDT for Lee County, Macon County, Tallapoosa County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2011, 10:28 AM CDT (15:28 UTC)
- Expired
- Jun 16, 2011, 11:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lee County, AL, Macon County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:33 AM CDT | HAIL 1 | Liberty City, AL | DIMES TO QUARTERS REPORTED ON HWY 14 AT CR 38. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS54 KBMX 161528 SVRBMX ALC081-087-123-161615- /O.NEW.KBMX.SV.W.0289.110616T1528Z-110616T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1028 AM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA... NORTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA... SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 1115 AM CDT * AT 1029 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LIBERTY CITY...OR NEAR NOTASULGA...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... NOTASULGA...AUBURN...TUSKEGEE NATIONAL FOREST...AUBURN UNIVERSITY...UPHAPEE CREEK...LOACHAPOKA...I 85 REST AREA AND CHEWACLA STATE PARK. THIS INCLUDES... INTERSTATE 85 EXIT NUMBERS 42 THROUGH 51... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3263 8542 3240 8552 3254 8582 3267 8574 TIME...MOT...LOC 1529Z 291DEG 9KT 3259 8573 $$ 75
1 follow-up statement
968 WWUS54 KBMX 161609 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1109 AM CDT THU JUN 16 2011 ALC081-087-123-161620- /O.EXP.KBMX.SV.W.0289.000000T0000Z-110616T1615Z/ LEE AL-MACON AL-TALLAPOOSA AL- 1109 AM CDT THU JUN 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLAPOOSA... NORTH CENTRAL MACON AND WEST CENTRAL LEE COUNTIES WILL EXPIRE AT 1115 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3263 8542 3240 8552 3254 8582 3267 8574 TIME...MOT...LOC 1610Z 291DEG 9KT 3255 8562 $$ 75
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:26 AM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 16, 6:26 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 626 AM CDT THU JUN 16 2011 .UPDATE...FOR 12Z AVIATION. && .DISCUSSION... MOST OF LAST NIGHT'S ACTIVITY HAS DIED OFF...BUT STILL SEEING A FEW STORMS TRYING TO DEVELOP ON OLD OUTFLOW BOUNDARIES ROAMING AROUND ACROSS THE SOUTHERN PORTIONS OF THE AREA. A WEAK BOUNDARY WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE AREA TODAY..AND WITH SUFFICIENT MOISTURE IN PLACE...COULD SEE SOME ISO TS ACROSS THE SOUTHERN PORTIONS FOR THE AREA THIS AFTN. WILL KEEP SLIGHT CHANCE POPS IN FOR THIS AREA THRU THE DAY. OTHERWISE...EXPECT PARTLY CLOUDY SKIES AND TEMPERATURES RISING INTO THE 90S. LOOKS LIKE A COUPLE OF WEAK UPPER LEVEL IMPULSES WILL SLIDE SEWD TOWARD THE AREA IN THE THU NIGHT THRU FRI NIGHT TIME FRAME. DON'T SEE ANY MAJOR IMPACTS WITH THESE FEATURES...BUT THEY COULD PROVIDE JUST ENOUGH LIFT FOR THE DEVELOPMENT OF SOME ISO STORMS. TONIGHT THERE WILL BE A SMALL CHANCE OF A SHOWER/STORM ACROSS THE ENTIRE CWA...BUT THE FOCUS WILL SHIFT TO THE EASTERN HALF ON FRI AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK IN. FOR THE WEEKEND AND INTO EARLY NEXT WEEK...DRY AND HOT CONDITIONS WILL PREVAIL HAS THE UPPER RIDGE BECOMES THE DOMINANT WEATHER FEATURE. TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL THRU THE PERIOD. AFTN HIGHS WILL BE IN THE MID TO UPPER 90S...WITH A COUPLE 100 DEGREE READINGS POSSIBLE. RH VALUES WILL BE RATHER LOW, BUT HEAT INDEX VALUES WILL STILL BE IN THE LOW 100S IN MANY LOCATIONS. OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S TO LOW 70S. LONG RANGE MODELS SHOW THE RIDGE BREAKING DOWN BY LATE NEXT WEEK AND MOISTURE INCREASING. PW VALUES OFF FORECAST SOUNDINGS FOR BHM INCREASE TO AROUND 2 INCHES ON FRI. HOPEFULLY THE MODELS ARE ON TO SOMETHING AND WE WILL HAVE A DECENT SHOT AT SOME MUCH NEEDED RAINFALL BY THE END OF NEXT WEEK. 19 && .AVIATION...12Z TAF DISCUSSION. THUNDERSTORMS HAVE MOSTLY ENDED ACROSS THE AREA EARLY THIS MORNING WITH VFR CONDITIONS PREVAILING. THERE COULD BE SOME BRIEF PATCHY BR FOR A COUPLE OF HOURS THIS MORNING BUT NONE IS CURRENTLY BEING REPORTED AT OUR TAF SITES SO WILL NOT MENTION IN TAFS. THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED INTO THE SOUTHERN PORTIONS OF ALABAMA. WITH THE BOUNDARY SOUTH OF OUR AREA DO NOT SEE ANY MORE THAN ISOLD TSTMS DEVELOPING TODAY AND LIKELIHOOD OF ONE AFFECTING A TAF SITE IS LOW. WILL CARRY CB AT MGM AND TOI FOR THIS AFTERNOON SINCE THEY WILL BE CLOSER TO BOUNDARY AND HAVE SOMEWHAT HIGHER PWS. AFTER 00Z EXPECT VFR CONDITIONS TO PREVAIL WITH ONLY SOME PATCHY BR EXPECTED NEAR SUNRISE. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 41 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 5:45 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CDT THU JUN 16 2011 ALZ011>015-017>050-171045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 545 AM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 16, 8:59 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL 10 W MARBURY 32.70N 86.64W
06/16/2011 M0.88 INCH AUTAUGA AL PUBLIC
&&
MBAERSpecial weather statement, Jun 16, 9:12 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT THU JUN 16 2011
ALZ035-036-041-043-161500-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
912 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...ELMORE...
SOUTHWESTERN COOSA AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1000 AM
CDT...
AT 911 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SPEED TO VERBENA TO 6 MILES
SOUTHWEST OF MARBURY...AND MOVING SOUTHEAST AT 10 MPH.
HAIL TO THE SIZE OF PENNIES AND NICKLES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
EQUALITY...
WETUMPKA...
MARBURY...
TITUS...
DEATSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3251 8610 3249 8630 3257 8665 3285 8651
3284 8623 3271 8590 3270 8591 3263 8589
TIME...MOT...LOC 1411Z 294DEG 9KT 3277 8618 3275 8650
3262 8653
75Local storm report, Jun 16, 10:06 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HAIL 2 S EQUALITY 32.73N 86.10W
06/16/2011 M0.50 INCH ELMORE AL EMERGENCY MNGR
&&
MBAERSpecial weather statement, Jun 16, 10:17 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 AM CDT THU JUN 16 2011
ALZ036-037-043-045-161600-
COOSA AL-ELMORE AL-MACON AL-TALLAPOOSA AL-
1017 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON...EASTERN ELMORE AND SOUTHEASTERN COOSA COUNTIES UNTIL 1100 AM
CDT...
AT 1017 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARTIN DAM TO TALLAPOOSA
CITY TO SANTUCK...AND MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TALLASSEE...
STILL WATERS RESORT...
LIBERTY CITY...
TALLAPOOSA CITY...
REEVES AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3277 8570 3248 8570 3245 8600 3257 8620
3278 8618 3283 8606
TIME...MOT...LOC 1517Z 288DEG 8KT 3272 8591 3259 8584
3259 8610
75Local storm report, Jun 16, 10:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 AM CDT THU JUN 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HAIL 6 NNW PRATTVILLE 32.54N 86.49W
06/16/2011 E0.25 INCH AUTAUGA AL EMERGENCY MNGR
PEA SIZE HAIL FELL FOR ABOUT 10 MINUTES AT COUNTY ROAD 40
WEST OF HIGHWAY 31.
&&
LINHARESSpecial weather statement, Jun 16, 10:26 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT THU JUN 16 2011
ALZ038-047-161615-
CHAMBERS AL-LEE AL-
1026 AM CDT THU JUN 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS AND WESTERN LEE
COUNTIES UNTIL 1115 AM CDT...
AT 1026 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS IN WESTERN CHAMBERS AND ANOTHER STORM NEAR LIBERTY
CITY...AND MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LAFAYETTE...
AUBURN...
OPELIKA...
WEST CHAMBERS...
WAVERLY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3249 8543 3257 8566 3258 8566 3258 8570
3272 8564 3271 8561 3273 8561 3273 8560
3282 8560 3292 8555 3289 8520
TIME...MOT...LOC 1526Z 270DEG 9KT 3285 8550 3260 8571
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:13 PM CDT | Special Weather Statement | BMX | Marion, Winston | 47 min |
| Jun 15, 8:34 PM CDT | Special Weather Statement | BMX | Cleburne | 26 min |
| Jun 15, 8:40 PM CDT | Special Weather Statement | BMX | Cherokee | 50 min |
| Jun 15, 8:44 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 46 min |
| Jun 15, 9:38 PM CDT | Special Weather Statement | BMX | DeKalb | 37 min |
| Jun 15, 10:09 PM CDT | Special Weather Statement | BMX | St. Clair | 36 min |
| Jun 15, 10:13 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne | 32 min |
| Jun 15, 10:16 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 29 min |
| Jun 15, 10:44 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jun 15, 10:50 PM CDT | Special Weather Statement | BMX | Marion | 40 min |
| Jun 15, 10:59 PM CDT | Special Weather Statement | BMX | Chambers | 46 min |
| Jun 15, 11:13 PM CDT | Special Weather Statement | BMX | Russell | 47 min |
| Jun 16, 8:29 AM CDT | Special Weather Statement | BMX | Autauga | 46 min |
| Jun 16, 9:12 AM CDT | Special Weather Statement | BMX | Elmore | 48 min |
| Jun 16, 9:52 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 38 min |
| Jun 16, 10:17 AM CDT | Special Weather Statement | BMX | Elmore | 43 min |
| Jun 16, 10:26 AM CDT | Special Weather Statement | BMX | Lee | 49 min |
| Jun 16, 11:19 AM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 41 min |
| Jun 16, 11:55 AM CDT | Special Weather Statement | BMX | Russell | 50 min |
| Jun 16, 12:10 PM CDT | Special Weather Statement | BMX | Choctaw | 35 min |
| Jun 16, 1:07 PM CDT | Special Weather Statement | BMX | Sumter | 38 min |
| Jun 16, 2:12 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 48 min |
| Jun 16, 5:57 PM CDT | Special Weather Statement | BMX | Barbour | 48 min |
| Jun 16, 6:05 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.